Skip to main content
main-content

01.12.2012 | Case report | Ausgabe 1/2012 Open Access

Journal of Medical Case Reports 1/2012

Unilateral pitting edema of the leg as a manifestation of Graves’ disease: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2012
Autoren:
Vallo Volke, Svetlana Matjus
Wichtige Hinweise

Competing interests

The authors declare that they have no competing interests.

Authors’ contributions

The authors contributed equally to drafting the manuscript and interpreting the case. VV handled the patient care. Both authors read and approved the final manuscript.

Abstract

Introduction

Graves’ hyperthyroidism has a number of well-recognized but relatively rare extrathyroid manifestations such as thyroid acropachy, pretibial myxedema, and congestive heart failure.

Case presentation

A 38-year-old Caucasian woman presented to the out-patient clinic with symptoms of hyperthyroidism lasting for approximately five months. Remarkably, she had developed pitting edema of her left leg four months before. She had gone through a conventional assessment, but the reason for the edema was not revealed. At presentation to the endocrinology clinic, the skin of both legs was of normal color and pitting edema on her left leg was of a diffuse nature and spread from her toes to two thirds of her leg. The skin surface of her left leg was smooth and had no elevations or discoloration, whereas her right leg appeared normal. Based on signs and symptoms of thyrotoxicosis and suppressed thyroid-stimulating hormone level (less than 0.001mIU/L, local reference of 0.4 to 4), treatment of 10mg of thiamazole three times a day was started. Additional blood tests revealed marked Graves’ hyperthyroidism with elevated free T4 and anti-thyroid receptor antibodies. Within a month, the free T4 level was normalized and the edema was completely cleared and never reappeared during the treatment course of 12 months.

Conclusions

To the best of our knowledge, this is the first description of unilateral treatment-responsive leg edema as a manifestation of Graves’ hyperthyroidism. However, the pathophysiological mechanism underlying this case of edema remains unclear.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.​​​​​​​​​​​​​​

Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2012

Journal of Medical Case Reports 1/2012 Zur Ausgabe